Wisconsin, 2012Hail and Damaging Winds in Wisconsin, June 18, 2012
June 18, 2012 · NWS GRB · 24 events in 11 counties and zones
Thunderstorms developed in a moist and unstable air mass ahead of a cold front. The storms expanded in coverage as they interacted with the outflow from morning thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in a moist and unstable air mass ahead of a cold front. The storms expanded in coverage as they interacted with the outflow from morning thunderstorms.
The storms produced heavy rain, large hail and damaging winds. A wind gust, estimated at 75 mph, downed trees and destroyed a camper trailer near Angelica (Shawano Co.). Most of the large hail ranged from quarter to golf ball size, but 2.25 inch diameter hail fell in the Town of Clayton (Winnebago Co.). Heavy rainfall caused some street flooding in Neenah (Winnebago Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 18, 12:05 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 18, 12:05 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
105 PM CDT MON JUN 18 2012
UPDATED AVIATION PORTION FOR 18Z TAF ISSUANCE
.PREV DISCUSSION...ISSUED AT 404 AM CDT MON JUN 18 2012...
SHORT TERM...TODAY/TONIGHT/TUESDAY. WITH ONGOING CONVECTION THIS
MORNING...WILL KEEP THIS DISCUSSION SHORT. MCS COMPLEX WITH
PLENTY OF RAINFALL CONTINUES TO SPREAD OVER THE FORECAST AREA
EARLY THIS MORNING. AS HAS BEEN THE FORECAST ISSUE THE LAST FEW
DAYS...THE AMOUNT OF CLOUDS IN THE WAKE OF THIS COMPLEX WITH
AFFECTS ON TEMPERATURES AND AFTERNOON INSTABILITY. WILL NOT STRAY
TOO FAR FROM ONGOING TEMPERATURES AS H8 TEMPS REMAIN WARM AND ANY
BREAKS IN THE CLOUD COVER COMBINED WITH THE WARM MORNING START
WILL PRODUCE ABOVE NORMAL TEMPS.
OFF COURSE ANY SIG CLEARING TODAY WILL GREATLY AID WITH SEVERE
POTENTIAL AS THE AIR MASS BECOMES MORE UNSTABLE AS DEEPER MOISTURE
WORKS INTO THE AREA.
EXPECT DIMINISHING PCPN FROM NORTH TO SOUTH TONIGHT AS THE COLD
FRONT BEGINS TO SAG SOUTHWARD. THE CHALLENGE WITH THIS FRONT IS
HOW FAR SOUTH THE FRONT GETS AS THE UPPER LOW REMAINS WESTERLY
AND THEN EVENTUALLY UPPER HEIGHTS BUILD INTO TUESDAY TO LIFT THE
FRONT NORTH AGAIN AS A WARM FRONT.
POTENTIAL FOR HEAVY RAIN ALONG THE FRONTAL BOUNDARIES THROUGH
TUESDAY AS WELL AS ANY OUTFLOW BOUNDARIES WHICH DEVELOP THIS
MORNING. PWATS INCREASE TO NEAR 1.75 TODAY AND THEN FOCUS ON THE
MAIN BOUNDARY TONIGHT BEFORE LIFTING NORTH TUESDAY AFTERNOON.
RIBBON OF INSTABILITY WITH THESE HIGH PWATS FOR POTENTIAL OF HEAVY
RAINFALL WITH THE STORMS.
MUCH OF THE AREA CAN USE THE RAIN...AND WITH RATHER DRY INITIAL
CONDITIONS...WILL OPT TO ISSUE AN ESF FOR NOW AND BRIEF THE DAY
CREW OF A POSSIBLE NEED FOR A WATCH.
LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.
MAIN CONCERN WILL BE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. WARM FRONT IS EXPECTED TO SHIFT NORTH
INTO NORTHERN WISCONSIN TUESDAY NIGHT. WILL CONTINUE CHANCES
FOR THUNDERSTORMS ACROSS THE NORTH AND KEEP IT DRY ACROSS THE
SOUTH. SEVERE WEATHER PARAMETERS WOULD SUGGEST THERE IS STILL
POTENTIAL FOR STRONG OR SEVERE STORMS ACROSS THE NORTH AS
0-6 KM SHEAR BETWEEN 35 AND 50 KNOTS...LIFTED INDICES WELL BELOW
ZERO AND CAPES OF 1500 TO 2500 J/KG.
YESTERDAY...IT APPEARED WEDNESDAY WOULD BE A VERY HOT DAY ACROSS
EASTERN WISCONSIN. TONIGHT...THE 00Z WRF AND GFS BRING BOUNDARY
AND CLOUDS ACROSS THE AREA THAT COULD HAMPER THE SEVERE POTENTIAL
WEDNESDAY AFTERNOON. ON THE OTHER HAND...12Z ECMWF AND 00Z CANADIAN
ARE SOMEWHAT SLOWER WHICH WOULD ALLOW FOR A HOT DAY AND STRONG TO
SEVERE STORMS DURING THE AFTERNOON. THE SCENARIO WILL END UP SOMEWHERE
IN THE MIDDLE WHERE CLOUDS AND BOUNDARY WILL DIMINISH THE
POTENTIAL FOR STRONG OR SEVERE STORMS ACROSS NORTH CENTRAL AND
PORTIONS OF CENTRAL WISCONSIN...WHILE NORTHEAST AND EAST CENTRAL
WISCONSIN ROAST WITH HIGHS IN THE LOWER TO MIDDLE 90S ASSUMING A
DECENT AMOUNT OF SUNSHINE BEFORE THE STORMS ARRIVE. FOR NOW...THINK
BEST CHANCE FOR SEVERE STORMS WILL BE ACROSS NORTHEAST AND EAST CENTRAL
WISCONSIN BASED ON THE 00Z CANADIAN AND 12Z ECMWF.
THE STORMS SHOULD END WEDNESDAY NIGHT WITH HIGH PRESSURE BUILDING
INTO THE REGION THURSDAY AND THURSDAY NIGHT. UPPER AIR PATTERN
WILL BE NOTED BY NORTHWEST FLOW ALOFT. FIRST DISTURBANCE WILL BRING
A CHANCE OF SHOWERS AND STORMS TO THE FAR NORTH FRIDAY. ANOTHER
DISTURBANCE WILL BRING A CHANCE OF SHOWERS AND STORMS ON FRIDAY
NIGHT AND SATURDAY. TEMPERATURES WILL RETURN CLOSER TO NORMAL BY THE
END OF THE WEEK.
&&
.AVIATION...A COOL FRONT WILL DROP ACROSS NORTHERN WISCONSIN TODAY
BEFORE STALLING ACROSS CENTRAL WISCONSIN TONIGHT...THEN LIFTING BACK
NORTH ON TUESDAY. SHOWERS AND STORMS ARE EXPECTED TO REDEVELOP THIS
AFTERNOON ALONG THIS BOUNDARY. SOME STORMS MAY TURN SEVERE WITH
STRONG GUSTY WINDS AND LARGE HAIL AS THE MAIN THREATS. MVFR
STRATO-CU CIGS WILL LIKELY REMAIN IN PLACE ACROSS MOST OF THE TAF
SITES THIS AFTERNOON AND THEN SINK SOUTH WITH THE FRONT. STORMS WILL
LIKELY DISSIPATE WITH LOSS OF HEATING BY MID-EVENING AND THEN
RE-FIRE OVER MINNESOTA TONIGHT. SOME STORMS FROM MINNESOTA MAY TRY
TO MOVE INTO CENTRAL AND NORTH-CENTRAL WISCONSIN LATE TONIGHT INTO
TUESDAY MORNING.
MPC
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 18, 9:30 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1030 AM CDT MON JUN 18 2012
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191530-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1030 AM CDT MON JUN 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON INTO THIS EVENING.
THUNDERSTORMS WILL BE ON THE INCREASE AGAIN THIS AFTERNOON AND
EVENING. AT THIS TIME...THE BEST CHANCE OF STRONG TO SEVERE
THUNDERSTORMS WILL OCCUR FROM CENTRAL TO FAR NORTHEAST WISCONSIN. IN
ADDITION TO HEAVY RAINFALL...STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL
...DAMAGING WINDS...AND ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE AT TIMES TUESDAY THROUGH WEDNESDAY
NIGHT. SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WEDNESDAY AFTERNOON AND WEDNESDAY EVENING. HEAVY
RAINFALL IS ALSO POSSIBLE.
THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTH FRIDAY AND ACROSS
THE ENTIRE AREA FRIDAY NIGHT THROUGH SATURDAY NIGHT. IT IS STILL
TOO EARLY TO MAKE A MEANINGFUL ASSESSMENT OF THE POTENTIAL FOR
SEVERE WEATHER WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. IN
ADDITION...ANY OBSERVATIONS OF GUSTY WINDS OR HEAVY RAINFALL
SHOULD BE FORWARDED TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.
LMZ521-522-541>543-191530-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1030 AM CDT MON JUN 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
INCREASING SOUTH WINDS WILL PRODUCE WAVES WHICH MAY BE HAZARDOUS
TO SMALL CRAFT TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE STORMS THROUGH THIS EVENING. LARGE
HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH
THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
GUSTY SOUTH WINDS ON TUESDAY INTO TUESDAY NIGHT MAY PRODUCE WAVES
HAZARDOUS TO SMALL CRAFT.
IN ADDITION...THUNDERSTORMS COULD POSE A HAZARD TO BOATERS AT
TIMES TUESDAY THROUGH WEDNESDAY NIGHT AND AGAIN FRIDAY NIGHT
THROUGH SATURDAY NIGHT. SOME SEVERE STORMS ARE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS AS THE
MAIN THREATS.
MPC
Event by event
16 hail, 4 thunderstorm wind, 2 heavy rain, 2 funnel cloud. Local standard time, as filed.
Hail, Lincoln
- When
- June 18, 1:20 PM CST
- Where
- Lincoln County, 2.52 mi ESE of Irma
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.340, -89.620
Thunderstorms produced quarter size hail near Irma. Time of report was estimated based on radar data.
Hail, Marathon
- When
- June 18, 1:25 PM CST
- Where
- Marathon County, 1.2 mi NW of Cherokee
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.910, -90.240
Thunderstorms produced quarter size hail near Colby.
Hail, Marathon
- When
- June 18, 1:27 PM CST
- Where
- Marathon County, 0.98 mi W of Milan
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.950, -90.220
Thunderstorms produced quarter size hail and a wind gust to 42 mph east of Abbotsford.
Hail, Langlade
- When
- June 18, 1:45 PM CST
- Where
- Langlade County, 0.49 mi E of Summit Lake
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.380, -89.190
Thunderstorms produced golf ball size hail at Summit Lake.
Heavy Rain, Marinette
- When
- June 18, 1:55 PM CST to 2:25 PM CST
- Where
- Marinette County, 8.5 mi WSW of Athelstane
- Reported by
- COOP Observer
- Coordinates
- 45.380, -88.260
Thunderstorms produced 1.25 inches of rain in about 30 minutes at Caldron Falls Reservoir.
Hail, Marathon
- When
- June 18, 2:08 PM CST
- Where
- Marathon County, Brokaw
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.030, -89.650
Thunderstorms produced half dollar size hail at Brokaw.
Hail, Portage
- When
- June 18, 2:22 PM CST
- Where
- Portage County, Plover
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 44.450, -89.530
Thunderstorms produced penny size hail at Plover.
Thunderstorm Wind, Portage
- When
- June 18, 2:35 PM CST
- Where
- Portage County, 0.85 mi NE of Ellis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.590, -89.420
Thunderstorm winds downed several trees in the town of Sharon blocking traffic east of Country Highway J.
Funnel Cloud, Shawano
- When
- June 18, 3:02 PM CST
- Where
- Shawano County, 0.49 mi E of Eland
- Reported by
- Public
- Coordinates
- 44.880, -89.190
A funnel cloud was spotted at Eland.
Hail, Waupaca
- When
- June 18, 3:09 PM CST
- Where
- Waupaca County, King
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.330, -89.130
Thunderstorms produced quarter size hail at King.
Hail, Waupaca
- When
- June 18, 3:09 PM CST to 3:10 PM CST
- Where
- Waupaca County, 0.69 mi S of Clintonville
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.610, -88.750
Thunderstorms produced quarter to half dollar size hail at Clintonville.
Hail, Waupaca
- When
- June 18, 3:11 PM CST
- Where
- Waupaca County, 0.85 mi SE of Waupaca
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.340, -89.060
Thunderstorms produced penny size hail at Waupaca.
Hail, Marinette
- When
- June 18, 3:28 PM CST
- Where
- Marinette County, 0.69 mi S of Peshtigo
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.040, -87.750
Thunderstorms produced walnut size hail at Peshtigo.
Funnel Cloud, Oconto
- When
- June 18, 3:30 PM CST
- Where
- Oconto County, Oconto
- Reported by
- Broadcast Media
- Coordinates
- 44.880, -87.880
A funnel cloud was spotted over Oconto.
Thunderstorm Wind, Shawano
- When
- June 18, 3:40 PM CST
- Where
- Shawano County, 0.49 mi W of Angelica
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 44.670, -88.310
Thunderstorm winds destroyed a camper trailer and downed numerous trees in the Angelica area.
Hail, Winnebago
- When
- June 18, 4:04 PM CST
- Where
- Winnebago County, 3.28 mi ENE of Zittau
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.240, -88.720
Golf ball size hail fell near the intersection of U.S. Highways 10 and 45, northwest of Winchester.
Hail, Winnebago
- When
- June 18, 4:12 PM CST to 4:18 PM CST
- Where
- Winnebago County, 0.5 mi E of Neenah
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.180, -88.440
Thunderstorms produced half dollar size hail for about 6 minutes in Neenah.
Hail, Winnebago
- When
- June 18, 4:19 PM CST
- Where
- Winnebago County, 0.5 mi E of Menasha
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.200, -88.440
Quarter size hail fell in Menasha.
Hail, Calumet
- When
- June 18, 4:20 PM CST
- Where
- Calumet County, 0.99 mi W of Darboy
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.230, -88.400
Quarter size hail fell near Darboy in extreme northwest Calumet County.
Hail, Calumet
- When
- June 18, 4:26 PM CST
- Where
- Calumet County, 1.65 mi SW of Darboy
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.211, -88.400
Quarter size hail fell about 2 miles southwest of Darboy in extreme northwest Calumet County.
Heavy Rain, Winnebago
- When
- June 18, 4:45 PM CST to 5:19 PM CST
- Where
- Winnebago County, 0.99 mi SW of Neenah
- Reported by
- Trained Spotter
- Coordinates
- 44.170, -88.464
Heavy rainfall produced some street flooding in Neenah. Water was as high as the bottom of an SUV at the intersection of Maple Street and Haylett Street.
Thunderstorm Wind, Calumet
- When
- June 18, 4:47 PM CST
- Where
- Calumet County, 1.96 mi SSE of Darboy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 44.205, -88.362
Thunderstorm winds knocked a tree onto a home on Fire Lane 8, on the shore of Lake Winnebago. The tree caused damage to the roof of the house and broke a window.
Hail, Winnebago
- When
- June 18, 5:00 PM CST
- Where
- Winnebago County, 3 mi E of Winchester
- Measured
- 2.25 in hail
- Reported by
- Public
- Coordinates
- 44.200, -88.609
Thunderstorms produced hail slightly smaller than tennis ball size in the Town of Clayton.
Thunderstorm Wind, Manitowoc
- When
- June 18, 5:40 PM CST
- Where
- Manitowoc County, 1.47 mi NNE of Manitowoc
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.100, -87.660
Thunderstorm winds downed several trees on the north side of the city of Manitowoc.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, June 18, 20121 death · 1 event
- Hail and Damaging Winds in Ohio, June 18, 2012$532,000 · 1.25 in hail · 31 events
- Wildfire in New Mexico, June 18 to 19, 2012$1.0 million · 1 event
- Tornado and Flash Flood in Michigan, June 18, 2012$170,000 · EF1 · 8 events
- Strong Wind in Wisconsin, June 18, 2012$125,000 · 12 events
- Marine Strong Wind in Lake Michigan, June 18, 20123 injured · $100 · 2 events
- Hail and Damaging Winds in South Dakota, June 18 to 19, 20123 in hail · 13 events
- Damaging Winds in Michigan, June 18, 2012$13,000 · 54 kt wind · 7 events
- Flash Flooding and Damaging Wind in Pennsylvania, June 18, 2012$15,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in Lake Michigan, June 18, 20122 in hail · 11 events
- High Wind in Utah, June 18, 2012$15,000 · 62 kt wind · 1 event
- Hail and Damaging Winds in North Dakota, June 18, 20121.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387796, 387797, 387798, 387799, 392227, 387800, 387801, 392230, 392204, 387802, 387803, 387804, 387805, 392205, 392231, 392207, 392208, 392209, 392211, 392214, 392229, 392232, 392220, 392233.